Some diuretics can cause low levels of potassium. A delicate balance of potassium is needed to properly transmit electrical impulses in the heart. A low potassium level can disrupt the normal electrical impulses in the heart and lead to irregular heartbeats (arrhythmias). If potassium levels are low, a potassium supplement may be prescribed.
Do not start taking potassium supplements on your own. Talk with your doctor first to make sure it is safe for you.
If you take potassium supplements, tell your doctor if you also use a salt substitute that contains potassium. You may need to stop using that salt substitute, because you will get too much potassium. Too much potassium can cause problems.
Potassium supplements are available in liquid, tablet, powder, and effervescent tablet forms.
Blood tests to check for low potassium levels (hypokalemia) are often done during diuretic therapy.
In some cases, an increase in potassium in your normal diet can replace or reduce the need for a supplement. Potassium-rich foods include:
Apricots, oranges prunes, and bananas.
Broccoli, spinach, and potatoes.
Milk and yogurt.
ByHealthwise Staff Primary Medical ReviewerRakesh K. Pai, MD - Cardiology, Electrophysiology Anne C. Poinier, MD - Internal Medicine E. Gregory Thompson, MD - Internal Medicine Adam Husney, MD - Family Medicine Martin J. Gabica, MD - Family Medicine Specialist Medical ReviewerMargaret Hetherington, RPh - Pharmacy